Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 306, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 20, 2002, 6:49 AM CDT for Cass County, Nebraska; Mills County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2002, 6:49 AM CDT (11:49 UTC)
- Expired
- Aug 20, 2002, 7:30 AM CDT
- In force
- 41 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Mills County, IA, Cass County, NE
The radar
The Omaha radar (KOAX), 56 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1663 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 4:55 AM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 20, 4:55 AM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 455 AM CDT TUE AUG 20 2002 ABBREVIATED DISCUSSION THIS MORNING DUE TO ONGOING WEATHER. CURRENT SMALL MCS OVER SERN NEB/SWRN IA IS OCCURRING ON THE NOSE OF A 30-40 KT LOW-LEVEL JET IN AN AXIS OF RETURNING DEEPER MOISTURE (SEE 00Z TOP SOUNDING). AT 09Z, A DEEPENING SURFACE LOW WAS OBSERVED OVER NERN WY WITH AN ATTENDANT WARM FRONT THAT EXTENDED SEWD THRU SWRN NEB INTO NERN KS. ONGOING CONVECTION WILL BEGIN TO DISSIPATE LATER THIS MORNING WITH THE WEAKENING OF THE NOCTURNAL LOW-LEVEL JET. CONTINUED WARM ADVECTION N OF THE LIFTING SURFACE WARM FRONT AND RESIDUAL OUTFLOW BOUNDARIES INDICATE THE POTENTIAL FOR ADDITIONAL AFTERNOON CONVECTION. OVERNIGHT, A SHORTWAVE CURRENTLY OVER AZ (PER LATEST WATER VAPOR IMAGERY) AND ENHANCED WARM/MOIST ADVECTION ALONG A 50-60 KT LOW-LEVEL JET ARGUE FOR HIGH CHANCE/LIKELY POPS. MUCH OF CWFA WILL LIKELY BE CAPPED ON WEDNESDAY, WITH THE EXCEPTION OF OUR NRN ZONES IN THE VICINITY OF A SURFACE BOUNDARY. THEREAFTER, FRONTAL BOUNDARY WILL REMAIN IN THE AREA THROUGH THE END OF THE WORK WEEK WITH A CONTINUED CHANCE OF THUNDERSTORMS. LITTLE OR NO CHANGES WERE MADE TO THE EXTENDED FORECAST. .OMA...NONE. MEAD
In the hours before
Local storm report, Aug 20, 2:12 AM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
212 AM CDT TUE AUG 20 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0202 AM (LNK)LINCOLN ARPT NE .75 INCH HAIL
08/20/02 LANCASTER ASOS OBSERVATIONSpecial weather statement, Aug 20, 5:35 AM CDT, 1 hour 14 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-201700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 535 AM CDT TUE AUG 20 2002 STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT OVER NORTHEAST NEBRASKA. ONGOING THUNDERSTORMS WILL CONTINUE TO WEAKEN WHILE MOVING EAST INTO CENTRAL IOWA AND MISSOURI THIS MORNING. ALTHOUGH HEAVY RAINFALL IS POSSIBLE...NO SEVERE WEATHER IS EXPECTED. ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE BY THIS AFTERNOON OR EVENING...IN THE VICINITY OF A WARM FRONT THAT WILL BE LIFTING NORTH THROUGH EASTERN NEBRASKA AND SOUTHWEST IOWA. THE MOST LIKELY AREA FOR REDEVELOPMENT IS OVER FAR NORTHEAST NEBRASKA...NORTH OF A NELIGH TO PENDER LINE. INCREASING AMOUNTS OF INSTABILITY AND WIND SHEAR SUGGEST SEVERE WEATHER IS POSSIBLE...WITH LARGE HAIL DAMAGING STRAIGHT LINE WINDS BEING THE PRIMARY HAZARDS. THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD OVERNIGHT AS AN UPPER AIR DISTURBANCE APPROACHES FROM THE WEST. ALTHOUGH ISOLATED OCCURRENCES OF LARGE HAIL OR STRONG WINDS IS POSSIBLE... WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. THE FRONT IS FORECAST TO BECOME NEARLY ACROSS NORTHERN NEBRASKA OR SOUTHERN SOUTH DAKOTA BY WEDNESDAY. THERE WILL BE A CONTINUED RISK OF SEVERE THUNDERSTORM DEVELOPMENT TO THE NORTH OF THE FRONT...MAINLY DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). MEAD
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:29 PM CDT | Severe Thunderstorm Warning | OAX | Otoe | 31 min |
| Aug 19, 8:00 PM CDT | Severe Thunderstorm Warning | OAX | Otoe | 30 min |
| Aug 19, 8:06 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 54 min |
| Aug 19, 8:31 PM CDT | Severe Thunderstorm Warning | OAX | Otoe | 59 min |
| Aug 19, 8:41 PM CDT | Severe Thunderstorm Warning | OAX | Johnson | 64 min |
| Aug 19, 9:32 PM CDT | Severe Thunderstorm Warning | OAX | Otoe | 43 min |
| Aug 20, 1:27 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster | 33 min |
| Aug 20, 1:58 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 32 min |
| Aug 20, 2:05 AM CDT | Severe Thunderstorm Warning | OAX | Otoe | 40 min |
| Aug 20, 2:30 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 30 min |
| Aug 20, 2:45 AM CDT | Severe Thunderstorm Warning | OAX | Otoe | 45 min |
| Aug 20, 3:05 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 25 min |
| Aug 20, 4:05 AM CDT | Flash Flood Warning | OAX | Otoe | 6 hr |
| Aug 20, 5:48 AM CDT | Severe Thunderstorm Warning | OAX | Sarpy | 27 min |
| Aug 20, 6:14 AM CDT | Severe Thunderstorm Warning | OAX | Sarpy | 31 min |
| Aug 20, 2:17 AM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery | 43 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.